Windsor-Essex public health issues 3rd overdose alert in less than a month

·1 min read
A naloxone kit is shown in a file photo.  (Christine Rankin - image credit)
A naloxone kit is shown in a file photo. (Christine Rankin - image credit)

For the third time in less than a month, public health officials are warning of a high number of overdoses and emergency room visits related to opioids.

The Windsor-Essex County Health Unit (WECHU), which has an overdose surveillance and monitoring system, said there were 10 fentanyl overdoses identified between Sept. 27 and Oct. 3.

"Historically, the number of overdoses reported during this period are significantly high when compared to our two-year and five-year averages. Based on the information available, a public alert is strongly warranted," WECHU said in a media release on Tuesday.

Nine of the overdoses were reported at Windsor Regional Hospital while one was recorded at Erie Shores HealthCare in Leamington.

There have been 12 alerts related to drugs issued in Windsor-Essex in 2021.

"This year we've seen more opioid overdoses than any other year in the recent past and that is cause for concern," WECHU CEO Nicole Dupuis told reporters on Wednesday.

She said that work is being done at the health unit and through other health-care agencies to tackle the issue, including efforts to establish a supervised consumption and treatment site downtown.

Dr. Shanker Nesathurai, acting medical officer of health, said many fatal overdoses happen in the home. He encouraged people to acquire a naloxone kit, which can reverse the effects of an overdose.

Public health has issued an opioid alert for the third time since last month. Ten overdoses were reported between Sept. 8 and 14, and there were dozen between Sept. 14 and 20.

Nearly all of the overdoses involved fentanyl.

In 2020, a record 348 overdoses were recorded in Windsor-Essex, and 64 people lost their lives.

More from CBC Windsor:

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting